Letter by Melgari et al Regarding Article, “Ivabradine: Role in the Chronic Heart Failure Armamentarium”
To the Editor:
We read with great interest Psotka and Teerlink’s1 recent review on the role of ivabradine in the treatment of chronic heart failure. A year after the US Food and Drug Administration granted approval for the use of ivabradine to decrease hospitalization from heart failure, the authors have evaluated the results from the major clinical trials on ivabradine. They conclude that, despite the overall superiority of β-blockers in managing heart failure, ivabradine can reduce heart failure hospitalization in selected patients with high resting heart rates (≥75 bpm) and a reduced ejection fraction who are already treated with a maximized guideline-based therapy.
The authors also point out that, despite its overall good cardiac safety profile, ivabradine has been associated with some adverse events. In particular, the SIGNIFY study (Study Assessing the Morbidity-Mortality Benefits of the If Inhibitor Ivabradine in Patients With Coronary Artery Disease) has shown an increased mortality from cardiovascular causes in patients with activity-limiting angina. The reason for the increased mortality is not clear, but the authors suggest that the concomitant administration of drugs that share with ivabradine the same CYP3A4 metabolic pathway (eg, verapamil and diltiazem) might contribute to this negative outcome.1 In this regard, we highlight that in 2014, ivabradine was added to the CredibleMeds (https://crediblemeds.org/) database of drugs associated with prolongation of the QT interval and was labeled a compound with a conditional risk of torsade de pointes (TdP) arrhythmia. Healthcare professionals have reported to the European Medicines Agency 32 individual cases of ivabradine-associated TdP as of April 2016 (http://www.adrreports.eu/en/index.html). Furthermore, 2 recent published reports indicate an association between TdP, rate-corrected QT-interval prolongation, and concomitant administration of ivabradine with azithromycin or CYP3A4-metabolized drugs (diltiazem and ranolazine).2,3
These results might lead to a conclusion that ivabradine plays an indirect role in TdP (ie, by inducing bradycardia or impairing the metabolism of QT-interval prolonging drugs). However, 2 recent reports highlight the potential for an additional, direct action of ivabradine on hERG (human ether-à-go-go–related gene) potassium channels.4,5 This finding is notable given that most drugs associated with TdP share the ability to inhibit hERG channels. We reported in Circulation’s sister journal JAHA that ivabradine can inhibit hERG with a concentration dependence overlapping that observed for the HCN4 channels that underpin the drug’s primary target.4 We also showed that, at concentrations overlapping the upper clinical range, ivabradine could prolong the effective refractory period and monophasic action potential duration in the left ventricular apex and base of paced guinea pig hearts, whereas the maximal restitution slope for basal action potentials was steepened.4 In consequence, we suggest that, although ivabradine is most likely safe at low therapeutic concentrations, it is worth bearing in mind that the possibilities may exist of a direct and potentially harmful effect of the drug on ventricular repolarization under circumstances of tissue accumulation or increased serum concentrations, arising from coadministration of drugs that either share metabolic pathways or from potential synergistic effects on repolarization with other drugs that carry a risk of QT-interval prolongation.
Dario Melgari, PhD
G. André Ng, MBChB, PhD
Jules C. Hancox, PhD
Circulation is available at http://circ.ahajournals.org.
- © 2016 American Heart Association, Inc.
- Psotka MA,
- Teerlink JR
- Lees-Miller JP,
- Guo J,
- Wang Y,
- Perissinotti LL,
- Noskov SY,
- Duff HJ